Medical Questions > Womens Health > Birth Control Forum

Taking antibiotics and birth control pills

User Profile
I was on antibiotics for about a week (cefdinir) and i think augmentin for about a day but stopped. At the same time I continued to take my birth control (ocella) though I know that antibiotics can reduce the effectives of the birth control. About how many days after you stop antibiotics does the birth control become effect again? Was five days okay? Ive never had problems with birth control on antibiotics before.


Did you find this post helpful?
|

User Profile
replied June 29th, 2009
Birth Control Answer A6882


The recent studies indicate that various antibiotics might reduce the effectiveness of birth control pills, usually affecting the metabolism needed for the birth control pill. However, the changes were not found for more than one percent, which might be taken as insignificant compared to the birth control pill effectiveness rate which ranges from 95 to 99 percent in different studies. Using a barrier form of birth control is highly recommended to increase the chances for preventing unwanted pregnancy.


The exact number of days needed for the hormones from the birth control pills to reach the wanted levels in the blood, after taking antibiotics might not be more than the time they need to reach the same level when starting to take the birth control pills in the first place. As it is recommended to use other forms of birth control in the first seven days of taking the birth control pills, seven days might be enough for the hormones to reach the wanted levels.


You might want to consult with your gynecologist for additional information about the metabolic degradation interference between the antibiotic you took and the particular birth control pill you are using.


|
Did you find this post helpful?

replied September 19th, 2009
Yaz & antibiotics
On the 27th of August I started another pack of Yaz & on the same day I started taking Zinnat & Klacid to cure a chest infection. I had unprotected sex coz I didn't know that antibiotics may effect the pill from functioning properly. Is there a possibility that I might have become pregnant? And if so when is the earliest I can do a pregnancy test to find out. Today I took the last of the pink pills therefore from tomorrow I start with the white tablets.
this is the second month I'm taking Yaz tablets. I was taking Ysmine for 2 months prior to starting on Yaz. therefore have been on the pill for about 4 months now.
Can you pls help me? Thanks F.A.V
|
Did you find this post helpful?
Must Read
Birth control is helpful in preventing pregnancy. Need to know more about birth control? Start here to learn more about popular methods of birth control....
You have many birth control options. Each works differently. What are the choices and what should you consider in order to help you make your decision? ...
Each method of birth control comes with risks to your health. What are the general problems you could encounter?...
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Birth Control , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.